Steroids and insomnia

Hiya all,

I'm not usually this miserable but I'm feeling like crap at the moment :-(

have had a chest infection for 3 weeks on 40 mg pred and strong antibiotics until tue but only sleeping about 3-5hrs per night at the moment. I felt better thu and fri but then I woke up again last night with tears running over my face coughing nd gasping for air. Can't even remember if I took inhaler or not but feeling so exhausted! Does anyone else have these horrible sleepless and attack ridden nights? I feel like a time out(I'm a master of pushing myself through life no matter what)

Got next app with asthma nurse on fri.does the pred make me extra sleepless? Will it go away after my last dosage tomorrow morning?

Sorry to be such a pain just feeling so tired with it all :-(

love Lydia x

12 Replies

  • Sounds like you're having a really rough time of it all. My daughter becomes hyperactive when on steroids and has 3 or 4 nights of sleeplessness. This does become better at the end of the course for her. At the moment she is on Montelukast and sleeps v little and is up running about at 5 every morning. Its exhausting but the plus side is she does experience relief from her asthma. It doesn't sound as if you are. I certainly wouldn't wait til Friday to see the nurse. Could you not contact her earlier? I'd take some time out and pamper yourself, it certainly sounds like you deserve it. Hope you are feeling better soon.


  • Hi, I'm the same on steroids, I hate them but they make me better eventually.I usually sleep better a few days off the steroids.My house is spotless when I'm on them(should see it normally!). I get overactive and can't sleep, so I clean (which doesn't help lungs at all)I push my self to the limit anyway.But sleep is the best medicine. It would be a good idea to speak to your nurse or one at AUK (no. at top on left)There maybe something you can do or something you can take to help you sleep.

    Take care and hope you feel better soon


  • when i have to take steroids i find if i take them before 7am i can sleep that evening, otherwise it is days on days of laying there staring at the ceiling or doing the ironing and other things that arent much fun. try taking them as early as you can in the day and see if that helps. hope you feel better soon.

  • Thanks everyone for your support and advice. I'm soooo glad I'm a member of this forum. You're all so lovely. I've just come back from work and I'm really tired. Never had time to go to see my nurse and won't have until fri but I'm going to bed early and hope I can sleep better. Thanks for all your support. It's nice to know you are listening when feeling low.

    Love Lydia x

  • Hi Lydia,

    You have my sympathy! Steroids do the same thing to me - on a course of 40mgs at the moment and I got 3 hours sleep last night, now knackered and hoping for more sleep tonight.

    Really sorry to hear you're struggling so badly :o( Do make time for you and more especially when you're poorly.



  • Hi feejay,

    thanks for your reply. Sorry to hear you've got the same problem though. I hope you get a good nights sleep tonight. You're right I should make sure to pamper myself more. I'm on my feet non stop but I'll try to better myself;-)

    take care.

    Hugs back Lydia x

  • Well,

    I went to bed at 9.30 last night but my night was over at 3am. Had my last tablets this morning, breathing better but not completely cured yet. Only had two coughing fits at work today and dealt with them. It can only get better now ( I hope).

    Hope you're all well.

    Love Lydia x

  • Had to increase pred to 40mg today ( using guidelines give in personal action plan) . Another few weeks of sleepless night to come. Ok when down to 20-25 mg pred. The changes in the weather at the moment are causing all sorts of problems with my asthma control. Roll on at settled spring.


  • Yup I can sympathise. Am currently up at midnight, desperate to sleep and have been awake since 3.30am this morning. I usually find by taking them last thing at night I get to sleep but by the end of a course that doesn't work either. Hope you are getting some sleep now!

  • Started my Pred on Thursday. 4 x 5mg a day. Bouncing off the walls and a feeling of being away with the fairies by Monday afternoon. Like Singulair, all over again. Monday evening came back down with a thump and this morning, I could hardly get myself out of bed. I'd planned all sorts of things to accomplish while DH away this week and so far (apart from an hour earlier tonight and which you can read about on my daft thread, once I get the energy to write it down), I've just sat here making a big dent in the sofa cushion with laptop on my knee. Tend to be on Facebook rather than writing up the several Blogs I contribute to. It just feels all so much bother just now. Looking forward to the end of Pred. course.

  • Thanks for all your replies. At least I know I'm not the only one having this problem. Been off the steroids over a week now and on montelukast instead. Getting slightly better but still having ups and downs. At least I can sleep better so it must have been the steroids.

    Sorry to hear you're back on them grannymo and yes you're right with the ""away with the fairies"" that's exactly how I felt:-(

    get well soon.

    Love Lydia x

  • i have been a severe asthma sufferer all my life and the severity runs in my family ( we lost my mother when i was only 3 ) i am currently on a cause of 50mg a day of pred and 10mg a day of montelukast i find sleep very difficult if it sint my asthma waking me and needing a nebuliser it is the steroids keeping me awake there defintley is something in this however the steroids are a necessary a evil and i doubt i would still be here without them. so for those of you wondering why you cant sleep it is definatley the steroids.

You may also like...